Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 120, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 23, 2008, 6:05 PM CDT for Boone County, Cole County, Moniteau County, Missouri. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 6:05 PM CDT (23:05 UTC)
- Expired
- Apr 23, 2008, 7:00 PM CDT
- In force
- 55 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Boone County, MO, Cole County, MO, Moniteau County, MO
The radar
The Pleasant Hill radar (KEAX), 150 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 6:11 PM CDT | HAIL 0.75 | Jamestown, MO | HAIL REPORTED 2 MILES SOUTH OF JAMESTOWN. ALSO WIND ESTIMATED BETWEEN 40-50 MPH |
| Apr 23, 6:14 PM CDT | HAIL 1 | Jamestown, MO | HEAVY RAIN. WIND EASTIMATED AT 30-35 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1260 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 232305
SVRLSX
MOC019-051-135-240000-
/O.NEW.KLSX.SV.W.0120.080423T2305Z-080424T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN BOONE COUNTY IN CENTRAL MISSOURI
NORTHWESTERN COLE COUNTY IN CENTRAL MISSOURI
NORTHERN MONITEAU COUNTY IN CENTRAL MISSOURI
* UNTIL 700 PM CDT
* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
NORTH OF MCGIRK...OR 4 MILES EAST OF CALIFORNIA...AND MOVING NORTH
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...
EASLEY...
ROCHEPORT...
MIDWAY...
MCBAINE...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3877 9260 3882 9256 3891 9251 3897 9258
3902 9257 3902 9256 3906 9255 3906 9233
3860 9239 3860 9261
TIME...MOT...LOC 2305Z 183DEG 21KT 3867 9249
$$
TRUETT2 follow-up statements
000
WWUS53 KLSX 232332
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
630 PM CDT WED APR 23 2008
MOC051-232340-
/O.CAN.KLSX.SV.W.0120.000000T0000Z-080424T0000Z/
COLE MO-
630 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLE COUNTY IS
CANCELLED...
THE STORM THREAT HAS NOW MOVED OUT OF THE AREA.
LAT...LON 3879 9258 3891 9251 3893 9252 3897 9258
3906 9255 3906 9233 3875 9240 3877 9259
3878 9259
TIME...MOT...LOC 2330Z 186DEG 30KT 3885 9246
$$
MOC019-135-240000-
/O.CON.KLSX.SV.W.0120.000000T0000Z-080424T0000Z/
MONITEAU MO-BOONE MO-
630 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN BOONE AND NORTHERN MONITEAU COUNTIES...
AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
ALONG THE MISSOURI RIVER NEAR LUPUS...OR ABOUT 11 MILES WEST OF
ASHLAND...MOVING NORTH AT 25 MPH.
THIS STORM PRODUCED QUARTER SIZED HAIL AT JAMESTOWN AT 618 PM...BUT
HAS WEAKENED A BIT SINCE THEN.
LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
MCBAINE...MIDWAY AND ROCHEPORT.
LAT...LON 3879 9258 3891 9251 3893 9252 3897 9258
3906 9255 3906 9233 3875 9240 3877 9259
3878 9259
TIME...MOT...LOC 2330Z 186DEG 30KT 3885 9246
$$
TRUETT000
WWUS53 KLSX 232352
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT WED APR 23 2008
MOC135-240002-
/O.CAN.KLSX.SV.W.0120.000000T0000Z-080424T0000Z/
MONITEAU MO-
652 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MONITEAU COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS EXITED THE AREA.
LAT...LON 3902 9257 3902 9256 3906 9255 3906 9254
3906 9236 3905 9236 3888 9240 3897 9258
TIME...MOT...LOC 2352Z 181DEG 19KT 3900 9243
$$
MOC019-240000-
/O.CON.KLSX.SV.W.0120.000000T0000Z-080424T0000Z/
BOONE MO-
652 PM CDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN BOONE COUNTY...
AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR MIDWAY...OR ABOUT 6 MILES WEST OF
COLUMBIA...MOVING NORTH AT 22 MPH.
LAT...LON 3902 9257 3902 9256 3906 9255 3906 9254
3906 9236 3905 9236 3888 9240 3897 9258
TIME...MOT...LOC 2352Z 181DEG 19KT 3900 9243
$$
TRUETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:21 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Apr 23, 3:21 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 321 PM CDT WED APR 23 2008 .DISCUSSION... SFC RIDGE HAS MOVED OFF TO THE EAST TODAY WITH WARM FRONT DEVELOPING OVER SOUTHERN MISSOURI...ALLOWING SOUTHEAST TO SOUTH WINDS TO RETURN ONCE AGAIN. SOME ISOLATED ACTIVITY HAS FIRED NORTH OF THE WARM FRONT JUST WEST OF CWA...BUT MAJORITY OF ACTIVITY IS ASSOCIATED WITH MCS OVER KANSAS. IN THE MEANTIME...TEMPS HAVE WARMED UP INTO THE MID 70S TO LOW 80S. COULD SEE SOME ISOLATED ACTIVITY OVER CENTRAL AND SOUTHERN SECTIONS OF CWA LATE THIS AFTERNOON...INCREASING IN COVERAGE TONIGHT FOR WESTERN HALF OF MO. 4KM WRF HAS HAD A PRETTY GOOD HANDLE ON SHORT TERM ISSUES LATELY AND IT SHOWS COMPLEX THAT DEVELOPS OVER WESTERN MO LATE TONIGHT...SLIDES IT EAST INTO CWA BY 12Z. SO KEPT CHANCE POPS FOR WESTERN HALF OF CWA TONIGHT...WITH LIKELY POPS FOR A LARGE PORTION OF THE AREA TOMORROW MORNING...THEN TAPER OFF PCPN CHANCES IN THE AFTERNOON AS COMPLEX EXITS AND WARM FRONT LIFTS NORTH OF AREA. LOWS TONIGHT WILL REMAIN MILD...IN THE UPPER 50S TO LOWER 60S. HIGHS TOMORROW WILL BE A LITTLE TRICKY... DEPENDING ON PCPN AND CLOUD COVER...FOR NOW WENT WITH MID 70S. AFTER THAT...MAIN FORECAST ISSUE IN THE SHORT TERM IS FRONTAL PASSAGE THROUGH MO LATE THURSDAY NIGHT THROUGH FRIDAY. UPPER LEVEL SHORTWAVE ROUNDS TROF AND BEGINS TO LIFT SFC LOW OUT OF KANSAS ALONG FRONTAL BOUNDARY...WITH BOUNDARY SLIDING EASTWARD ACROSS REGION. FRONT WILL MOVE INTO CWA BY MID MORNING ON FRIDAY WITH LINE OF CONVECTION FIRING ALONG BOUNDARY. SOME CONCERN ABOUT SEVERE WEATHER AS MODELS INDICATING 1000 TO 2000 CAPES AND LI/S IN THE MINUS 4 TO 6 RANGE. DO HAVE SOME CIN INITIALLY FRIDAY MORNING...BUT OVERCOME THAT BY MIDDAY. SPC HAS PUT AREA IN SLIGHT RISK FOR FRIDAY. WILL KEEP EYE ON THIS SYSTEM FOR FUTURE UPDATES. SYSTEM TO EXIT AREA BY LATE FRIDAY NIGHT...WITH DRY WEATHER FOR THE FIRST HALF OF THE WEEKEND. NEXT SYSTEM TO BEGIN AFFECTING AREA LATE SATURDAY NIGHT AND SUNDAY...AND HAVE BETTER CONFIDENCE WITH CURRENT MODEL SOLUTIONS. SO HAVE CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY ...WITH SILENT 20S FOR SUNDAY NIGHT. HPC GUIDANCE CONTINUES TO BRING IN SIGNIFICANTLY COLDER AIR BEHIND THIS SYSTEM...BUT FEEL IT DOES NOT HAVE BEST HANDLE ON IT...SO WENT CLOSER TO ENSEMBLE MEANS FOR THE PERIOD...WITH HIGHS IN THE UPPER 50S TO MID 60S SUNDAY THROUGH TUESDAY AND LOWS IN THE UPPER 30S TO MID 40S. WILL SEE TEMPS MODERATE EVEN MORE ON WEDNESDAY WITH HIGHS IN THE MID 60S TO AROUND 70. BYRD && .AVIATION... FOR THE 18Z TAFS... HIGH PRESSURE CENTERED IN THE GREAT LAKES REGION RESULTING IN EASTERLY SURFACE FLOW AND RATHER TRANQUIL WEATHER...WITH THE FRONT NOW QSTNRY ACROSS FAR SRN MO AND SRN IL. A FEW CU ARE POSSIBLE THIS AFTERNOON WITH DIURNAL HEATING OTHERWISE ATTENTION MAINLY TURNS TO LATE TONIGHT AND THURSDAY FOR IMPACTS. A MCS IS EXPECTED TO ORGANIZE ACROSS THE PLAINS THIS AFTERNOON INTO TONIGHT AND THIS WILL MOVE EASTWARD ACROSS THE MS VLY ON THURS MORNING. THERE SHOULD BE A 2H WINDOW OR SO IN WHICH THUNDERSTORMS WITH THE MCS WILL EFFECT THE TAF SITES. THE BIGGEST UNCERTAINTY IS TIMING OF THE THUNDERSTORMS. I INTRODUCED A PROB GROUP FOR -TSRA FOR THE PERIOD IN WHICH I HAVE A REASONABLE AMMOUNT OF CONFIDENCE. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 23, 3:51 PM CDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 351 PM CDT WED APR 23 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 351 PM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT FROM CENTRAL AND NORTHEAST MISSOURI TO SOUTHEAST MISSOURI...INCLUDING THE EASTERN OZARKS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE LIKELY THURSDAY MORNING...ESPECIALLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS. THE CHANCES OF THUNDERSTORMS WILL PERSIST INTO FRIDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY AS THUNDERSTORMS WILL LIKELY DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA FRIDAY AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY. MODERATE FLOODING WILL PERSIST FOR SOME LOCATIONS ON THE MISSISSIPPI RIVER. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO RELAY ANY HAIL OR STRONG WIND REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BYRD
In the hours before
Local storm report, Apr 23, 12:17 PM CDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HAIL 5 SW TAYLOR 39.89N 91.59W
04/22/2008 E0.88 INCH MARION MO CO-OP OBSERVER
&&
MILLERLocal storm report, Apr 23, 5:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
547 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL CALIFORNIA 38.63N 92.57W
04/23/2008 E0.75 INCH MONITEAU MO TRAINED SPOTTER
NEAR CALIFORNIA MISSOURI
&&
BDYEThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 5:31 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 44 min |
| Apr 23, 6:55 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 24 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.